Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 6, NWS Dodge City, KS

March 12, 201027 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Mar 12, 2010, 1:03 AM CST for 27 counties in Kansas. It took effect at Mar 12, 2010, 8:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2010, 1:03 AM CST (07:03 UTC)
In effect from
Mar 12, 2010, 8:00 AM CST
Expired
Mar 12, 2010, 5:00 PM CST
In force
9 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WWUS73 KDDC 120703
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
103 AM CST FRI MAR 12 2010

...GUSTY NORTH WINDS TODAY...

...A STRONG PRESSURE GRADIENT BETWEEN A STORM SYSTEM OVER MISSOURI AND
HIGH PRESSURE OVER THE ROCKIES WILL LEAD TO STRONG NORTH WINDS
TODAY.

KSZ030-043>045-061>064-074>080-084>089-121515-
/O.NEW.KDDC.WI.Y.0006.100312T1400Z-100312T2300Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
103 AM CST FRI MAR 12 2010 /1203 AM MST FRI MAR 12 2010/

...WIND ADVISORY IN EFFECT FROM 8 AM CST /7 AM MST/ THIS MORNING
TO 5 PM CST /4 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM CST /7 AM MST/ THIS
MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON. 


* HIGH WINDS WILL BEGIN BY 8 AM AND SUBSIDE BY 5 PM.

* WINDS WILL BE FROM THE NORTH NORTHWEST AT 25 TO 35 MPH WITH
  GUSTS TO 45 MPH.

* HIGH PROFILE VEHICLES WILL BE IMPACTED BY THE STRONG WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
421 
WWUS73 KDDC 121457
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
857 AM CST FRI MAR 12 2010

...GUSTY NORTH WINDS TODAY...

...A STRONG PRESSURE GRADIENT BETWEEN A STORM SYSTEM OVER
MISSOURI AND HIGH PRESSURE OVER THE ROCKIES WILL LEAD TO STRONG
NORTH WINDS TODAY.

KSZ031-046-065-066-081-090-122300-
/O.EXA.KDDC.WI.Y.0006.000000T0000Z-100312T2300Z/
ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...HAYS...ELLIS...LA CROSSE...
RUSH CENTER...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
PRATT...MEDICINE LODGE...KIOWA...SUN CITY
857 AM CST FRI MAR 12 2010

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* STRONG WINDS WILL BEGIN BY 9 AM AND SUBSIDE BY 5 PM.

* WINDS WILL BE FROM THE NORTH NORTHWEST AT 25 TO 35 MPH WITH 
  GUSTS TO 45 MPH. 

* HIGH PROFILE VEHICLES WILL BE IMPACTED BY THE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ030-043>045-061>064-074>080-084>089-122300-
/O.CON.KDDC.WI.Y.0006.000000T0000Z-100312T2300Z/
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
SCOTT CITY...DIGHTON...NESS CITY...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION
857 AM CST FRI MAR 12 2010 /757 AM MST FRI MAR 12 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON. 

* STRONG WINDS WILL BEGIN BY 9 AM AND SUBSIDE BY 5 PM.

* WINDS WILL BE FROM THE NORTH NORTHWEST AT 25 TO 35 MPH WITH 
  GUSTS TO 45 MPH. 

* HIGH PROFILE VEHICLES WILL BE IMPACTED BY THE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

33
939 
WWUS73 KDDC 122257
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CST FRI MAR 12 2010

...WINDS WILL DIMINISH THIS EVENING...

.LOW PRESSURE CENTERED OVER MISSOURI WILL MOVE EASTWARD TONIGHT
AND ALLOW THE PRESSURE GRADIENT OVER THE WESTERN PLAINS TO RELAX.
WINDS WILL CONTINUE TO DECREASE AS THE EVENING PROGRESSES.

KSZ030-031-043>046-061>066-074>081-084>090-130000-
/O.EXP.KDDC.WI.Y.0006.000000T0000Z-100312T2300Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
457 PM CST FRI MAR 12 2010 /357 PM MST FRI MAR 12 2010/

...WIND ADVISORY WILL EXPIRE AT 5 PM CST /4 PM MST/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM CST /4 PM MST/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL DECREASE INTO THE 15 TO 25 MPH RANGE THIS
EVENING...WITH SOME GUSTS TO AROUND 35 MPH. THE WINDS WILL
CONTINUE TO DIMINISH OVERNIGHT INTO THE 10 TO 15 MPH RANGE.  

$$

26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 11, 3:01 PM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Mar 11, 3:01 PM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
301 PM CST THU MAR 11 2010

.DISCUSSION...

DAYS 1-2...

A DEEP AND BROAD JET ACROSS THE SOUTHERN STATES WAS ROUNDING THE
CENTRAL CONUS TROUGH THIS MORNING AS A DEEPLY STACKED CYCLONE WAS IN
PROGRESS OF LIFTING NORTH THROUGH THE MISSOURI RIVER VALLEY TO
AROUND NORTHWEST IOWA. THE DEEP LOW IS FORECAST TO RECURVE
STRAIGHT BACK SOUTHWARD TO SOUTHEAST KANSAS BY EARLY FRIDAY MORNING.

SNOW AND RAIN SHOWERS WERE ASSOCIATED WITH A VORT MAX AND STRONGER
PUSH OF BOUNDARY LAYER COLD ADVECTION OVER NORTHWEST KANSAS, AND
ACROSS THE NORTHERN PERIPHERY OF OUR FORECAST AREA THIS AFTERNOON.
AS THE WAVE CONTINUED SOUTH, MORE STRATIFORM CLOUDS DEVELOPED, AND
WIDESPREAD OVERCAST CONDITIONS ARE EXPECTED TO PERSIST INTO THE OVERNIGHT,
WITH INCREASING SUBSIDENCE ALOFT. WITH THIS IN MIND, WE'VE REMOVED
ANY SIGNIFICANT POPS FROM THE FORECAST BUT MAINTAIN A MENTION OF
FLURRIES IN OUR  EASTERN SECTION TONIGHT AS DEEPLY SATURATED COLUMNS
HAVE THE TOPS INTERSECTING COLDER -5 TO -10 DEG C AIR ON MODEL
SOUNDINGS. SHOWERS MAY AGAIN BE POSSIBLE ON FRIDAY, ESPECIALLY IF
AIDED BY ANOTHER IN THE SERIES OF MID LEVEL SHEAR ZONES IN THE UPPER
LOW NOW OVER THE NORTHERN PLAINS. THE 12 KM NAM INDICATES A MORE
INTENSE VERSION OF THIS WAVE MOVING THROUGH CENTRAL KANSAS AROUND
MID AFTERNOON FRIDAY, AND WE WILL MAINTAIN THE POPS FROM HAYS TO
MEDICINE LODGE. STRENGTHENING OF THE HEIGHT FIELD ACROSS WESTERN
KANSAS WILL INCREASE THE WINDS, AND GOOD MOMENTUM TRANSFER IS
EXPECTED INTO THE AFTERNOON. AN ADVISORY WILL MOST LIKELY BE NEEDED
FOR MUCH OF THE FORECAST AREA ON FRIDAY.

THE UPPER LOW WILL SLOWLY BEGIN TO EXIT EAST-SOUTHEAST AND EXPAND
INTO THE SOUTHERN MISSISSIPPI AND OHIO VALLEYS ON FRIDAY NIGHT.
CLOUDINESS FRIDAY NIGHT INTO EARLY SATURDAY WILL BE GENERALLY
DECREASING, BUT ONLY SLOWLY. SATURDAY SHOULD BRING MAINLY SUNNY
SKIES, WITH LIGHT NORTH WINDS ACROSS MOST OF THE FORECAST AREA,
WHILE WEAK UPSLOPE RETURNS TO THE WESTERN COUNTIES. WE'VE FORECAST
TEMPERATURES AT OR JUST ABOVE THE WARMEST GUIDANCE/MODEL OUTPUT.

RUSSELL

DAYS 3-7...

THE EXTENDED MODELS ARE IN RATHER GOOD AGREEMENT THROUGH MUCH OF THE
EXTENDED WHICH LENDS ITSELF TO REASONABLE CONFIDENCE IN THE FORECAST
TODAY. THE NEXT PACIFIC CLOSED LOW IN A SEEMINGLY ENDLESS SERIES
WILL DROP INTO THE 4-CORNERS REGION ON SUNDAY. SUNDAY LOOKS TO BE
DRY WITH SEASONAL TEMPERATURES AS VERY WEEK RIDGING ALOFT HOLDS OVER
THE PLAINS. BUT AS WE GET INTO SUN NIGHT AND MON, A WEAK SHORTWAVE
DROPS ACROSS THE PLAINS FROM THE NORTH. THIS MAY TOUCH OFF SOME
PRECIP, ESP ACROSS OUR WESTERN ZONES. THUS THE 15-30 POPS WE HAVE
GOING CONTINUE TO LOOK REASONABLE. FROM LATE MON THROUGH TUE, THE
CLOSED LOW DROPS DOWN INTO OLD MEXICO AS A RIDGE AMPLIFIES OVER THE
NRN ROCKIES AND GREAT BASIN. WITH NNW FLOW ACROSS THE PLAINS THIS
LOOKS LIKE A DRY PERIOD WITH NEAR NORMAL TEMPS.

ON WED, ALL THE MODELS ADVERTISE A SHORTWAVE TOPPING THE RIDGE AND
DROPPING IN ACROSS THE PLAINS. THIS IS NOT A VERY GOOD TRAJECTORY
FOR PRECIP IN THE PLAINS BUT SOME QPF IS FORECAST IN THE MODELS. I
DO NOTE THAT THE ENSEMBLE MEANS OF ALL THE MODELS ARE NOW TO THE
RIGHT OF THE OPERATIONAL RUNS (IE ARE LESS AMBITIOUS WITH THE
S/WAVE) AND THUS AM NOT GOING TO PUT ANY MENTION OF PRECIP IN THE
FCST. AS WE HEAD TOWARD THE END OF NEXT WEEK, MODELS CONTINUE TO
DEVELOP A RATHER STRONG WESTERN CONUS TROF WITH THE GFS BEING
PROGRESSIVE AND THE EC MORE AMPLIFIED AND SLOWER. THE FCST FOR LATE
NEXT WEEK IS PERILOUS BECAUSE THERE WILL BE A LOT OF DIFFERENCE IN
OUR SENSIBLE WEATHER DEPENDING ON WHICH SOLN VERIFIES. IF THE
WESTERN TROF DIGS AS MUCH AS THE EC SHOWS, WE COULD BE QUITE WARM
HERE IN KS. WHEREAS A MORE PROGRESSIVE PATTERN LIKE THE GFS WOULD
BRING COLDER WEATHER TO KS. THE MODELS HAVE DONE BETTER THAN USUAL
WITH CLOSED LOWS THIS SEASON AND THE TREND THIS YEAR WOULD FAVOR THE
SLOWER EC. BUT THERE IS ALWAYS MUCH UNCERTAINTY WITH SUCH PATTERNS.
THUS, AM RELUCTANT TO STRAY FAR FROM GUIDANCE AT THIS POINT. LONGER
RANGE ENSEMBLES DO SUPPORT AN OUTLOOK FOR COOLER THAN NORMAL
WEATHER AND THUS I WILL CONTINUE WITH THE WK 2 FORECAST OF NORMAL
PRECIP AND NORMAL/COOLING TREND FOR TEMPS. -WRIGHT

&&

.AVIATION...

CU HAS DEVELOPED IN THE MARGINAL LOW LEVEL INSTABILITY THIS
AFTERNOON, BUT IT IS CAPPED BY AN INVERSION AROUND 050. MARGINAL
MVFR/VFR CIGS WILL CONTINUE THROUGH 12/00Z AT KDDC/KGCK AND THEN
DISSIPATE AFTER SUNSET. A STRONG VERTICALLY STACKED LOW IS OVER ERN
NE/WRN IA AND IS SLOWLY ROTATING BACK TOWARD THE WEST. A SHORTWAVE
ROTATING AROUND THE LOW IS MOVING THROUGH NW KS AND WILL CONTINUE TO
PRODUCE -SHRASN INVOF KHYS THROUGH 12/00Z. EXPECT BORDERLINE
MVFR/VFR CIGS TO CONTINUE AT KHYS OVERNIGHT DUE TO APPROACHING
UPPER LOW. STRONG NW SFC FLOW WILL CONTINUE TONIGHT AT ALL TERMINALS
AND INTENSIFY TOMORROW AM AS THE MAIN LOW APPROACHES AND SFC
PRESSURE GRADIENTS TIGHTEN. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  53  34  57 /  40  10   0   0
GCK  31  55  29  59 /  20  10   0   0
EHA  31  58  28  63 /  10   0   0   0
LBL  32  59  30  63 /  40  10   0   0
HYS  32  49  33  53 /  20  30   0   0
P28  38  55  36  57 /  40  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/34
Hazardous weather outlook, Mar 11, 12:32 PM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1232 PM CST THU MAR 11 2010

KSZ030-031-043>046-061>066-074>081-084>090-121200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1232 PM CST THU MAR 11 2010 /1132 AM MST THU MAR 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 40 MPH WILL
BE EXPECTED ON FRIDAY. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT, ESPECIALLY FOR HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.